Alert archive / Delaware / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 275, NWS Philadelphia/Mount Holly

September 28, 2006New Castle County, Delaware

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Sep 28, 2006, 7:45 PM EDT for New Castle County, Delaware. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2006, 7:45 PM EDT (23:45 UTC)
Expired
Sep 28, 2006, 8:45 PM EDT
In force
60 min
Issued by
NWS Philadelphia/Mount Holly
Area
Counties, with a storm outline in the text

County New Castle County, DE

The radar

The Dover AFB radar (KDOX), 76 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 7:13 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2006-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2006-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPHI 282347
SVRPHI
DEC003-290045-
/O.NEW.KPHI.SV.W.0275.060928T2345Z-060929T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
745 PM EDT THU SEP 28 2006

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AND CENTRAL NEW CASTLE COUNTY IN NORTHERN DELAWARE...

* UNTIL 845 PM EDT

* AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8
  MILES SOUTH OF MIDDLETOWN...OR ABOUT 19 MILES NORTHWEST OF DOVER...
  AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MIDDLETOWN BY 750 PM EDT...
  7 MILES SOUTHEAST OF DELAWARE CITY BY 810 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3962 7578 3929 7576 3931 7564 3937 7551
      3970 7562

$$

NIERENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 4:40 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 28, 4:40 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 PM EDT THU SEP 28 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
THE COLD FRONT WEVE BEEN TALKING ABOUT FOR A FEW DAYS NOW IS
CURRENTLY ACROSS CENTRAL PA. THE SLOW MOVING FEATURE IS STILL SLATED
TO WORK ACROSS OUR WESTERN ZONES THIS EVENING AND THE EASTERN ZONES
OVERNIGHT. THE BEST INSTABILITY (UP TO 1200 J/KG) LIES WEST OF THE
DELAWARE VALLEY AND CORRESPONDS NICELY WITH THE WATCH THAT IS IN
PLACE. THIS INSTABILITY IS SYNCHRONIZING WITH A DYNAMIC MID-LEVEL
FEATURE AND SURFACE WINDS THAT HAVE BACKED TO THE SOUTHEAST. THE H8
JET, WHICH IS NOT EXPECTED TO MOVE EAST OF THE REGION UNTIL AFTER
MIDNIGHT, IS NOW FORECAST TO BE AROUND 50 KT PER THE GFS. THIS IS UP
ABOUT 10 KT FROM YESTERDAY. UNTIL THE REGION GOES NON-ADIABATIC THIS
EVENING, DAMAGING WINDS ARE A POSSIBILITY WITH THE MORE INTENSE
THUNDERSTORMS - AND WITH THE AMPLE LOW LEVEL SHEAR IN PLACE,
ROTATING THUNDERSTORMS CAN NOT BE RULED OUT. LATER TONIGHT, THE
THREAT OF SEVERE WEATHER DIMINISHES, BUT I WOULDNT BE SURPRISED IF
WE HAVE A NIGHT WHERE THE THUNDERSTORMS (AS THEY MOVE EAST) CONTINUE
IN AN ELEVATED STATE. THATS AS LONG AS THE SURFACE FLOW REMAINS
BACKED (SOUTHEAST) OFF THE NEARSHORE WATERS.

THE SHOWERS MOVE OUT OF HERE TOMORROW MORNING. HIGH PRESSURE WILL
MOVE IN DURING THE AFTERNOON AND THEN PERSIST INTO SATURDAY. IF THE
WINDS DECOUPLE AS FORECAST TOMORROW NIGHT, FROST IS A GOOD BET
ACROSS THE NORTHWESTERN ZONES. THE RULE OF THUMB AROUND HERE
INDICATES THE 2ND NIGHT AFTER FROPA IS USUALLY THE COLDEST AS IT
TAKES TIME FOR THE CENTER OF THE HIGH TO MOVE ACROSS US. THE FIRST
NIGHT USUALLY HAS TOO MUCH GRADIENT. THIS TIME LOOKS DIFFERENT IN
THE PROGRESSIVE FLOW. THE HIGH IS ON TOP OF US QUICKLY.

SATURDAY WILL BE THE BETTER WEEKEND DAY AS ANOTHER MID-LEVEL FEATURE
AND SURFACE FRONT IS EXPECTED TO ARRIVE ON SUNDAY. AFTERNOON HIGHS
WILL RUN SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND. SATURDAY NIGHT
WILL BE WARMER WITH A RETURN FLOW SETTING UP. MORE CLOUD COVER IS
EXPECTED AS WELL.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THIS FORECAST PERIOD STARTS WITH A DEPARTING MID-LEVEL TROF AND
ASSOCIATED SURFACE LOW. HIGH PRESSURE IS FORECAST TO BUILD IN ON
MONDAY AND PERSIST INTO TUESDAY. A COLD FRONT IS EXPECTED TO PASS
THROUGH THE REGION ON WEDNESDAY WITH HIGH PRESSURE BUILDING ONCE
AGAIN ON THURSDAY.

THE GFS CONTINUES TO BE THE MODEL OF CHOICE DURING THIS PERIOD,
EXCEPT TOWARD THE END WHEN A BLEND WITH THE NCEP ENSEMBLE MEAN WAS
USED. USING THIS BLEND CREATED A MORE PROGRESSIVE AND LESS AMPLIFIED
MIDWEEK SYSTEM.

AS FOR TEMPERATURES, THERE HASNT BEEN A CHANGE IN THINKING. THE
AREA WILL EXPERIENCE BELOW NORMAL READINGS EARLY IN THE PERIOD, NEAR
TO ABOVE NORMAL JUST PRIOR TO THE FROPA, AND BELOW NORMAL CONDITIONS
BEHIND THE FRONT.

&&

.AVIATION...
CLOUDS ARE CLOSING IN AROUND THE CFA BUT STILL A GOOD DEAL OF VFR
WEATHER TODAY, AT LEAST DURING THE DAYLIGHT HOURS. THE IFR WEATHER
IS ASSOCIATED WITH THE FRONTAL ZONE OVER THE WESTERN PART OF PA
WHICH WILL BE MOVING EAST ALL DAY. MOST OF THE LIGHTNING HITS ARE IN
THE TENNESSEE VALLEY WITH JUST A FEW ALONG THE PA/NY BORDER. WANTED
TO CHECK SOME PIREPS TO GET AIR TRUTH ON TOPS/BASES BUT NOT MANY
IN THE SYSTEM. REMEMBER, ONCE YOU GET UP AND ON YOUR WAY SPEND A
SECOND SENDING BACK A PIREP FOR YOUR FELLOW PILOTS WHO WILL BE
DEPARTING LATER. SFC WINDS AROUND THE REGION, WITH THE HIGH TO THE
NORTH AND APPROACHING FRONT ARE FROM THE SOUTHEAST TO SOUTH. OUR
VWP(VAD WIND PROFILE) FROM 88-D DOPPLER SHOWS ABOUT A 170 DEGREE
WIND AT 10 TO 15 KT THRU 5,000 FT THEN A 220 DEGREE WIND AT 20 TO 25
KT ABOVE 5. THE FORECAST (FD) WINDS ARE RIGHT ON THE MARK. THE
LATEST CONVECTIVE OUTLOOK HAS A PART OF OUR CFA IN A SLIGHT RISK FOR
SEVERE TSTMS. MAKE SURE YOU CHECK AHEAD AND WHEN RETURNING ENSURE
TIE-DOWNS ARE SECURE IN THE EVENT A STRONG TSTM ROLLS THROUGH. FRZL
REMAINS ABOVE 5,000 FT EXCEPT AT IPT WHERE IT DIPS TO 2,5000 FT 2AM
SATURDAY. TO CHECK ON THE REGIONAL WEATHER ITS
WWW.AVIATIONWEATHER.GOV AND TO CHECK ON THE POTENTIAL FOR SVR WX
ITS WWW.SPC.NOAA.GOV

AS OF 19Z(3PM) SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EDT
FOR WESTERN AREAS. STORMS MOVING 260/35KTS

&&

.MARINE...
PRIMARY WAVE IS SWELL WITH SOME CONTRIBUTION FROM THE WIND AND WAVE
ACTION. THERE IS AN AWFUL LOT GOING ON RIGHT OFF THE COAST BUT SMALL
SCALE IN NATURE. ALL OF WHICH AFFECTING THE STATE OF THE SEA. AN
ELONGATED AREA OF LOW PRESSURE WITH SOME MINI-WAVES ALONG IT
EXTENDING FROM 40N/60W SOUTHWEST THROUGH 70 AND DOWN TO 32N/78W.
SATELLITE IS SHOWING SOME WEAK CIRCULATION WITH THE WAVES AND SOME
OCCASIONAL LIGHTNING STRIKES. WAVES AT 44009 ARE 3 FT EVERY 7
SECONDS AND AT 4004(200SM EAST OF CAPE MAY NJ)4 FT EVERY 6 SECONDS.
FOR THE NEXT SEVERAL DAYS SEA STATE WILL BE A COMBINATION OF WIND
WAVES(PRIMARY) AND SWELLS (SECONDARY)AND APPROACHING THE 5 FT HEIGHT
FOR SCA THIS EVENING. THE NATIONAL HURRICANE CENTER HAS NAMED
ANOTHER STORM(ISAAC) TODAY AND THE TRACK IS TOWARD THE NORTHWEST
BEFORE TURNING OUT TO SEA, REMAINING TO THE EAST OF BERMUDA.  PLEASE
SEE THEIR LATEST ADVISORY AT WWW.NHC.NOAA.GOV. TEMPERATURES BEHIND
THE FRONT OVER THE WEEKEND WILL BE COOL OVER LAND BUT SOME
MODERATION WILL OCCUR AS THE COLD AIR MOVES OVER THE MUCH WARMER
SSTS. THIS IS ALSO A PERFECT SET-UP(WARM AIR AT THE SURFACE AND
COOL ALOFT) WHEN COLD AIR FUNNELS FORM ESPECIALLY IN THE WARMER BAYS.

&&

.SURF...
A REMINDER THAT THE LAST SURF FORECAST WHICH INCLUDES THE RISK OF
RIP CURRENTS WILL BE ON SEPTEMBER 30TH. EVEN SO, BATHERS ARE ADVISED
TO USE COMMON SENSE WHEN ANTICIPATING GOING INTO THE SURF.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ430-431-450>455 FROM 8 PM
         THURSDAY TO 6 PM FRIDAY.
&&

SHORT TERM...KRUZDLO
LONG TERM...KRUZDLO/HPC
AVIATION/MARINE/SURF...EBERWINE
Hazardous weather outlook, Sep 28, 3:58 AM EDT, 15 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
358 AM EDT THU SEP 28 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-291030-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
358 AM EDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS...CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
STRONG THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND
TONIGHT. IN ADDITION THE STORM PREDICTION CENTER HAS PLACED
WESTERN PARTS OF OUR PENNSYLVANIA WARNING AREA IN A SLIGHT RISK OF
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BECOME NECESSARY LATER TODAY.

TFG

Nearby

Severe Thunderstorm Warnings in Delaware, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.